Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

About the sharpness of the stability estimates in the Kreiss matrix theorem


Authors: M. N. Spijker, S. Tracogna and B. D. Welfert
Journal: Math. Comp. 72 (2003), 697-713
MSC (2000): Primary 15A60, 65M12
DOI: https://doi.org/10.1090/S0025-5718-02-01472-2
Published electronically: October 29, 2002
MathSciNet review: 1954963
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: One of the conditions in the Kreiss matrix theorem involves the resolvent of the matrices $A$ under consideration. This so-called resolvent condition is known to imply, for all $n\ge1$, the upper bounds $\Vert A^n\Vert\le eK(N+1)$ and $\Vert A^n\Vert\le eK(n+1)$. Here $\Vert\cdot\Vert$ is the spectral norm, $K$ is the constant occurring in the resolvent condition, and the order of $A$ is equal to $N+1\ge1$.

It is a long-standing problem whether these upper bounds can be sharpened, for all fixed $K>1$, to bounds in which the right-hand members grow much slower than linearly with $N+1$ and with $n+1$, respectively. In this paper it is shown that such a sharpening is impossible. The following result is proved: for each $\epsilon >0$, there are fixed values $C>0, K>1$ and a sequence of $(N+1)\times (N+1)$ matrices $A_N$, satisfying the resolvent condition, such that $\Vert(A_N)^n\Vert\ge\nolinebreak C(N+\nolinebreak 1)^{1-\epsilon}$ $=C(n+1)^{1-\epsilon}$ for $N=n=1,2,3,\ldots$.

The result proved in this paper is also relevant to matrices $A$whose $\epsilon$-pseudospectra lie at a distance not exceeding $K\epsilon$ from the unit disk for all $\epsilon>0$.


References [Enhancements On Off] (What's this?)

  • 1. Borovykh N., Spijker M.N. (2000): Resolvent conditions and bounds on the powers of matrices, with relevance to numerical stability of initial value problems, J. Comput. Appl. Math., 125, 41-56. MR 2001k:65099
  • 2. Borovykh N., Spijker M.N. (2001): Bounding partial sums of Fourier series in weighted $L^2$-norms, with applications to matrix analysis, to appear in J. Comput. Appl. Math.
  • 3. Dorsselaer J.L.M. van, Kraaijevanger J.F.B.M., Spijker M.N. (1993): Linear stability analysis in the numerical solution of initial value problems, Acta Numerica 1993, 199-237. MR 94e:65051
  • 4. Giles M.B. (1997): On the stability and convergence of discretizations of initial value p.d.e.'s, IMA Jour. Numer. Anal., 17, 563-576. MR 98j:65061
  • 5. Kraaijevanger J.F.B.M. (1994): Two counterexamples related to the Kreiss matrix theorem, BIT 34, 113-119. MR 98c:65154
  • 6. Kreiss H.-O. (1962): Über die Stabilitätsdefinition für Differenzengleichungen die partielle Differentialgleichungen approximieren, BIT 2, 153-181. MR 99:2992
  • 7. LeVeque R.J., Trefethen L.N. (1984): On the resolvent condition in the Kreiss matrix theorem, BIT 24, 584-591. MR 86c:39004
  • 8. Lubich Ch., Nevanlinna O. (1991): On resolvent conditions and stability estimates, BIT 31, 293-313. MR 92h:65145
  • 9. McCarthy C.A., Schwartz J. (1965): On the norm of a finite boolean algebra of projections, and applications to theorems of Kreiss and Morton, Comm. Pure Appl. Math. 18, 191-201. MR 31:5097
  • 10. Nevanlinna O. (1997): On the growth of the resolvent operators for power bounded operators, in Linear Operators, Banach Center Publications, Volume 38, Inst. Math. Pol. Acad. Sciences (Warsaw), 247-264. MR 98e:47006
  • 11. Reddy S.C., Trefethen L.N. (1990): Lax-stability of fully discrete spectral methods via stability regions and pseudo-eigenvalues, Comp. Meth. Appl. Mech. Eng. 80, 147-164. MR 91j:65102
  • 12. Reddy S.C., Trefethen L.N. (1992): Stability of the method of lines, Numer. Math. 62, 235-267. MR 93d:65086
  • 13. Sand J. (1996): On some stability bounds subject to Hille-Yosida resolvent conditions, BIT 36, 378-386. MR 99c:65169
  • 14. Shields A.L. (1978): On Möbius bounded operators, Acta Sci. Math. 40, 371-374. MR 80a:47029
  • 15. Spijker M.N. (1991): On a conjecture by LeVeque and Trefethen related to the Kreiss matrix theorem, BIT 31, 551-555. MR 92h:15012
  • 16. Spijker M.N., Straetemans F.A.J. (1996): Stability estimates for families of matrices of nonuniformly bounded order, Linear Algebra Appl. 239, 77-102. MR 98g:65041
  • 17. Spijker M.N., Straetemans F.A.J. (1997): Error growth analysis, via stability regions, for discretizations of initial value problems, BIT 37, 442-464. MR 98g:65066
  • 18. Strikwerda J.C., Wade B.A. (1991): Cesaro means and the Kreiss matrix theorem, Linear Algebra Appl. 145, 89-106. MR 91m:15028
  • 19. Strikwerda J.C., Wade B.A. (1997): A survey of the Kreiss matrix theorem for power bounded families of matrices and its extensions, in Linear Operators, Banach Center Publications, Volume 38, Inst. Math. Pol. Acad. Sciences (Warzaw), 329-360. MR 98f:15020
  • 20. Toh K-C, Trefethen L.N. (1999): The Kreiss matrix theorem on a general complex domain, SIAM J. Matrix Anal. Appl. 21, 145-165. MR 2000h:65054
  • 21. Wegert E., Trefethen L.N. (1994): From the Buffon needle problem to the Kreiss matrix theorem, Amer. Math. Monthly 101, 132-139. MR 95b:30036
  • 22. Zygmund A. (1979): Trigonometric Series, Vol. I, Cambridge University Press (Cambridge). MR 89c:42001

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 15A60, 65M12

Retrieve articles in all journals with MSC (2000): 15A60, 65M12


Additional Information

M. N. Spijker
Affiliation: Department of Mathematics, Rijksuniversiteit Leiden, P.O. Box 9512, NL 2300 RA Leiden, The Netherlands
Email: spijker@math.leidenuniv.nl

S. Tracogna
Affiliation: Department of Mathematics, Arizona State University, Tempe, Arizona 85287-1804
Email: tracogna@math.la.asu.edu

B. D. Welfert
Affiliation: Department of Mathematics, Arizona State University, Tempe, Arizona 85287-1804
Email: bdw@math.asu.edu

DOI: https://doi.org/10.1090/S0025-5718-02-01472-2
Keywords: Kreiss matrix theorem, resolvent condition, stability estimate, numerical stability, $\epsilon$-pseudospectrum
Received by editor(s): May 12, 1998
Published electronically: October 29, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society